Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 505, NWS Birmingham, AL

September 24, 2000DeKalb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 24, 2000, 5:23 PM CDT for DeKalb County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2000, 5:23 PM CDT (22:23 UTC)
Expired
Sep 24, 2000, 6:00 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 242223
SVRBHM
ALC049-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT SUN SEP 24 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 600 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RAINSVILLE...MOVING EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT PAYNE...
AND VALLEYHEAD.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:18 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 24, 3:18 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT SUN SEP 24 2000

DEVELOPING SURFACE LOW OVER SOUTHERN ARKANSAS WILL MOVE E-NE
ALONG SURFACE BOUNDARY OVERNIGHT AND PASS ACROSS THE EXTREME NW
SECTIONS OF THE AREA.  FRONTAL BOUNDARY WILL SHIFT SE ACROSS THE
AREA DURING THE DAY ON MONDAY PASSING THROUGH BHM BY MID DAY AND
THROUGH MGM DURING THE LATE AFTERNOON HOURS.  MAIN UPPER TROF WILL
SHIFT RAPIDLY SE ACROSS THE AREA LATE MON NITE ALLOWING MUCH COOLER
AND DRIER AIR INTO THE AREA ON TUESDAY AS UPPER FLOW BECOMES NW.

MAIN FORECAST PROBLEMS ARE WHAT TO DO WITH MENTION OF POSSIBLE
SVR TSTMS AND THEN FORECAST POPS.  CURRENT SPC THINKING HAS CHANGED
SOMEWHAT WITH MAIN THREAT OF POSSIBLE SVR WX NOW MAINLY WEST OF THE
AREA. GIVEN THIS CURRENT UPDATE WILL REMOVE SVR WORDING FROM THE
FORECAST.  HOWEVER...STRONG STORMS STILL POSSIBLE MAINLY ACROSS THE
EXTREME NW AS DWPTS REMAIN IN THE MID 70S...PRECIP WATER NEAR 2
INCHES AND CAPES CLOSE TO 2200 J/KG WITH SFC LOW APPROACHING.

FORECAST POPS CONT TO FLIP FLOP DEPENDING ON MODEL CHOICE BUT WILL
GO WITH HIGH POPS ACROSS THE NRN HALF TONIGHT AND MONDAY IN
VICINITY OF SFC LOW AND FRONT...THEN TAPER POPS LOWER TOWARDS THE
SOUTH.  SMALL POPS MON NITE AS STRONG VORT MAX MOVES ACROSS...THEN
CLEARING ON TUESDAY.

BASED TEMPS ON FORECASTED FRONTAL MOVEMENT AND PRECIP EXPECTED
TONIGHT AND MONDAY...THEN CLOSE TO FWC DATA MON NITE AND TUE.

HSV 70/74/50/68 8820   BHM 70/79/54/70 7720   MGM 71/84/58/74 4630

.BHM...NONE.

In the hours before

Special weather statement, Sep 24, 1:15 PM CDT, 4 hours 8 minutes before
ALZ001>038-040>050-242215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT SUN SEP 24 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE INGREDIENTS FOR SCATTERED STRONG TO SEVERE STORMS WILL COME
TOGETHER LATE THIS AFTERNOON...THROUGH MONDAY MORNING...MAINLY NORTH
OF A TUSCALOOSA...TO BIRMINGHAM...TO ANNISTON LINE.

LATEST SURFACE DATA INDICATES A WARM MOIST AIRMASS IS IN PLACE WITH
DEW POINTS IN THE MID 70S. A THUNDERSTORM COMPLEX IS MOVING EAST
THROUGH CENTRAL TENNESSEE...WITH A SECOND COMPLEX ACROSS SOUTHERN
ARKANSAS...ASSOCIATED WITH A LOW PRESSURE SYSTEM. THIS SECOND
THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE EAST...AND BEGIN AFFECT
NORTHWESTERN ALABAMA BY LATE THIS AFTERNOON.  WEAK MULTI-CELL STORMS
WITH A POTENTIAL FOR DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE
ANTICIPATED.

HAZARDOUS WEATHER IS POSSIBLE. ALABAMA STORM SPOTTERS AND EMERGENCY
MANAGEMENT 9PERSONNEL NEED TO KEEP AWARE OF THIS DEVELOPING WEATHER.
ACTIVATION IS POSSIBLE LATER THIS AFTERNOON FOR THE NORTHWEST AND
OVER THE NORTH AND PORTIONS OF CENTRAL ALABAMA OVERNIGHT AND INTO
MONDAY MORNING.
Special weather statement, Sep 24, 2:21 PM CDT, 3 hours 2 minutes before
ALZ001>038-040>050-242330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN SEP 24 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE INGREDIENTS FOR SCATTERED STRONG TO SEVERE STORMS WILL COME
TOGETHER LATE THIS AFTERNOON...THROUGH MONDAY MORNING...MAINLY NORTH
OF A TUSCALOOSA...TO BIRMINGHAM...TO ANNISTON LINE.

LATEST SURFACE DATA INDICATES A WARM MOIST AIRMASS IS IN PLACE WITH
DEW POINTS IN THE MID 70S. A THUNDERSTORM COMPLEX IS MOVING EAST
THROUGH CENTRAL TENNESSEE...WITH A SECOND COMPLEX ACROSS SOUTHERN
ARKANSAS...ASSOCIATED WITH A LOW PRESSURE SYSTEM. THIS SECOND
THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE EAST...AND BEGIN AFFECT
NORTHWESTERN ALABAMA BY LATE THIS AFTERNOON.  WEAK MULTI-CELL STORMS
WITH A POTENTIAL FOR DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE
ANTICIPATED.

HAZARDOUS WEATHER IS POSSIBLE. ALABAMA STORM SPOTTERS AND EMERGENCY
MANAGEMENT LPERSONNEL NEED TO KEEP AWARE OF THIS DEVELOPING WEATHER.
ACTIVATION IS POSSIBLE LATER THIS AFTERNOON FOR THE NORTHWEST AND
OVER THE NORTH AND PORTIONS OF CENTRAL ALABAMA OVERNIGHT AND INTO
MONDAY MORNING.
Local storm report, Sep 24, 3:37 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT SUN SEP 24 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     HUNTSVILLE                AL   0.88 INCH HAIL
09/24/00   MADISON                        NICKEL SIZE HAIL WAS
                                          REPORTED IN THE NORTHERN
                                          PART OF THE CIqTY OF
                                          HUNTSVILLE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:05 PM CDTSevere Thunderstorm WarningBMXElmore25 min
Sep 23, 8:31 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa29 min
Sep 24, 3:27 PM CDTSevere Thunderstorm WarningBMXMadison33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.